Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 165, NWS Nashville, TN

May 19, 1997Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 19, 1997, 5:27 PM CDT for Stewart County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 1997, 5:27 PM CDT (22:27 UTC)
Expired
May 19, 1997, 6:15 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Stewart County, TN

What was reported inside it

TimeReportWhereRemark
May 19, 6:00 PM CDTThunderstorm Wind 50Big Rock, TNHighway department reported a tree blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 192227 RRA
SVRBNA
TNC161-192315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CDT MON MAY 19 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...STEWART COUNTY
 
AT 524 PM CDT A SVERE THUNDERSTORM WAS LOCATED ABOUT 5 MILES NORTHWEST
OF DOVER MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL LIKELY PRODUCE
WIND GUSTS NEAR 60 MPH AS IT MOVES INTO THE DOVER AREA.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:45 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 19, 1:45 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CDT MON MAY 19 1997

NMRS SHWRS/TSTMS DVLPG ACRS FA THIS AFTN...AND XPCT DVLPMT TO CONT
TIL FROPA.  CDFNT CURRNTLY NR IND-LIT-FTW SHUD PASS BNA VCNTY BY
06Z AND THEN BE WELL S OF FA BY 12Z TUE.  PLENTY OF GUD MSTR (DWPTS
NR 70) AND INSTBLTY TO WORK WITH...SPECLLY ALONG FRONTL BNDRY.  SVR
POTENTIAL ATTM NOT ALL THAT IMPRESSIVE.  WUD ANTICIPATE NR CATEGORICL
TNGT.

FEW SHWRS MAY LINGR ARND SE ZNS ERY TUES BUT MST LKLY...PCPN WL BE
OVR FOR MD-STATE.  LO-LVL MSTR WL LKLY LINGR INTO ERY AFTN SO WUD
XPCT CLDY MRNG - BECMG PC DURG AFTN.

HI PRES AND DRY AMS SETTLES ON FA TUE AFTN SO SMOOTH SAILG XPCTD
TUE NGT/WED.

TEMP FAN/FWC MIXTURE.

BNA 61/73/50/75 +100

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:49 PM CDTSevere Thunderstorm WarningOHXHickman, Williamson71 min
May 19, 5:36 PM CDTFlash Flood WarningOHXWilliamson2 hr
May 19, 5:57 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.